The Wellness Q&A with Elaine Moore

Welcome to the Wellness Q&A where members can ask Elaine Moore any health-related question. Moore is a medical writer and retired clinical laboratory scientist with over 30 years experience in immunology. Get started by selecting Member Questions. This is a question-and-answer forum, and each thread represents a member question or set of questions. The question will only appear once it's answered. Thank you for joining.

another set-back
Last Post 21 Sep 2023 03:25 PM by Elaine Moore. 1 Replies.
Printer Friendly
  •  
  •  
  •  
  •  
  •  
Sort:
PrevPrev NextNext
You are not authorized to post a reply.
Author Messages
PamelaJeanUser is Offline New Member New Member Posts:
--
19 Sep 2023 11:17 AM
    Hi Elaine,

    To refresh your memory I have been struggling with hyperthyroidism and afib since 2003. Relapse in 2017 and again in 2022. I was diagnosed with invasive mammary carcinoma in May of this year. I am currently having radiation, no chemo needed. Last week Thursday I woke up with my heart beating double time. My last episode of afib had been at the end of March 2023. My thyroid labs are as follows:

    9/14/23 at ER
    TSH 0.02 L (0.49-4.67)
    FT4 1.17 (0.61-1.60)
    FT3 4.12 H (2.50-3.90)
    on 10 mg. methimazole

    8/28/23 endo with different ranges
    TSH 0.021 L (0.47-4.68)
    FT4 1.2 (0.78-2.44)
    FT3 5.31 (2.45-5.93)

    7/27/23
    TSH 1.56 (0.47-4.68)
    FT4 0.74 L (0.78-2.44)
    FT3 4.24 (2.45-5.93)
    He lowered methimazole from 20 to 10 mg.

    6/8/23
    TSH 0.132 L (0.47-4.68)
    FT3 4.91 (2.45-5.93)
    FT4 1.3 (0.78-2.44)
    I'm still taking 20 mg. methimazole, since February 20, 2023

    At the hospital I saw two different cardiologists on two different days and had an endo consultation (not my endo). Both cardiologists are rhythm specialists from the practice I go to, but I have never met either one of them. Mine just recently left the practice and I have only seen an NP rhythm specialist lately. The first EP said it is my thyroid causing the afib. He prescribed flecainide, an antiarrhythmic drug I have never taken. The second EP said the next day he doesn't think it is my thyroid, the FT3 isn't that high. The doctors increased the metoprolol and methimazole. When my heart rate still didn't go down enough the second EP increased the flecainide. This was on Saturday. A couple hours after my evening dose my heart rate went from the high 130s to the 70s. It stayed down all night and I was released on Sunday.

    I don't suppose there is a way to know for sure if it is truly my thyroid causing the heart issues. Of course, the endo consultation recommended I have my thyroid removed or destroyed. Is there ever a good reason for that? I have resisted for 20 years, mostly due to your advice. With the lab ranges different I don't know how to compare the FT3 in August with the FT3 last week. I do know the highest my FT3 got last year in November was 22.5 (2.45-5.93), which my endo called crazy high. It gradually went down to normal in January of this year. Have you ever heard of radiation causing such a thing?

    I'm sorry for all the questions! I'm just so confused and don't know what to do or think. I am tired of dealing with all this.

    Thanks, Pam




    Elaine MooreUser is Offline Veteran Member Veteran Member Posts:4082
    --
    21 Sep 2023 03:25 PM
    Hi Pam,
    I'd wondered if the move from 20 mg to 10 mg might be too much. A dose of 15mg MMI might work better. I don't think the Atrial Fib is caused by the thyroid but when FT3 rises it could contribute. That said, my cancer meds caused a rise in FT3 to 7.5 but I have no symptoms from it. FT4 stays low on 2.5 grains Armour.
    Radiation is a risk factor for atrial fibrilllatiion according to the National Institutes of Health so that's likely the cause. It sounds like the flecanide is working to help and likely things will resolve once you finish radiation. I hope this helps and sorry for being so slow. Best, Elaine
    You are not authorized to post a reply.





     ELAINE-MOORE.COM
    Graves' Disease and Autoimmune Disease Education
    Copyrighted by Elaine Moore © 2008-2025   |   All Rights Reserved. All writing and images copyrighted.
    Copyright Notices and Disclaimers  Designed & Developed by VESWEB Using DNN 2008